Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 15, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 8, 2013, 3:26 AM CDT for Pratt County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 3:26 AM CDT (08:26 UTC)
- Expired
- Aug 8, 2013, 5:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Pratt County, KS
The radar
The Vance AFB radar (KVNX), 110 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
532 WGUS53 KDDC 080826 FFWDDC KSC151-081030- /O.NEW.KDDC.FF.W.0015.130808T0826Z-130808T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 326 AM CDT THU AUG 8 2013 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... PRATT COUNTY IN SOUTH CENTRAL KANSAS... THIS INCLUDES THE CITIES OF...PRESTON...PRATT...IUKA...CAIRO... BYERS... * UNTIL 530 AM CDT * AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3752 9888 3780 9891 3775 9846 3748 9846 $$ SUGDEN
1 follow-up statement
507 WGUS73 KDDC 081005 FFSDDC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 505 AM CDT THU AUG 8 2013 KSC151-081014- /O.CAN.KDDC.FF.W.0015.000000T0000Z-130808T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PRATT KS- 505 AM CDT THU AUG 8 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PRATT COUNTY... THE THREAT FOR FLASH FLOODING HAS ENDED ACROSS PRATT COUNTY. LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH 7 AM LEADING TO AN ADDITIONAL ONE HALF INCH OF RAIN IN SOME AREAS. LAT...LON 3752 9888 3780 9891 3775 9846 3748 9846 $$ UMSCHEID
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:54 AM CDT, 32 minutes earlier.
Area forecast discussion, Aug 8, 2:54 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 254 AM CDT Thu Aug 8 2013 ...Update to short term discussion... .SYNOPSIS... ISSUED AT 1010 PM CDT WED AUG 7 2013 The 08.00Z 250 hPa showed 50 KT flow extending from KDDC increasing to around 100 KT at KAPX. @ 500 hPa, a 577-580 decameter cyclone was spinning off northwest California. Downstream, an open wave was moving across the central Rockies. A huge 550 decameter cyclone was noted across west central Ontario. @ 700 hPa, easterly upslope flow was observed at KDDC. This upslope flow also continued at 850 hPa and down to the sfc. The precipitable water for KDDC was 1.41" (above the 75th percentile for a Gaussian distribution). At the sfc, a stationary front was located across the KS/OK state border. KDDC WSR-88D was busy indicating an MCS to the west. && .SHORT TERM...(Today and tonight) ISSUED AT 254 AM CDT THU AUG 8 2013 ...Pretty busy shift this morning. Most of the attention was paid to overnight convection and then some to this afternoon... This morning: A fairly significant rain event occurred through the overnight period. Rainfall reports have been pretty sparse given the fact that it is O'Dark Thirty. We should get more reports by dawn. A few reports have trickled in with 3.00" in Hugoton, 1.50" by Richfield, and a few flash flooding reports. Here at the KDDC airport as of 07:24Z, we have had a measly half of an inch. Southern Ford county and other areas probably saw 2" to 4" via estimation from radar. Anyway, given the initial event, canceled the Flood Watch and issued a Flash Flood Watch instead. So, why all the precip? Well, an upper level wave, 850 hPa theta-e advection, pwats around the 75th percentile, sfc-700 hPa upslope flow, and isentropic lift was the impetus for MCS formation. For the rest of the early morning, will taper precipitation probability percentage points west to east via radar trends and HRRR guidance. FWIW, the 00Z NAM performed poorly for the event. Will carry the FF.A (Flash Flood Watch) until 18Z. Today/tonight: We should see some break in the precipitation from the morning activity to possible additional activity later this afternoon as temporary subsidence builds in the wake of the departing MCS. Forecast skew-t/log-p's show pwats still in the 1.50-1.70" range this afternoon. A moist upslope flow will also continue from the sfc up through 800 hPa. The main synoptic wave mentioned in the synopsis will have translated over western Kansas by afternoon, and this will provide some upper level support for additional lift. The atmosphere will become unstable again with 1000-2000 J/kg of SBCAPE. Low to mid level lapse rates are fairly moist adiabatic, so the CAPE profile is fairly skinny. Bulk shear vectors are SW/40 KT. All and all, tomorrow does not look that impressive for severe weather (supercells etc). What does look more promising is another MCS. There is significant questions in regarding convective initiation/placement. The ECMWF and both cores of the WRF look reasonable. The atmosphere could be "worked over" from the morning convection, so a lack of additional activity is also possible. Anywho, will carry chance precipitation probabilities this afternoon and ramp them up to likely region wide by tonight. Maximums will be in the 70sF and minimums in the 60sF. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 228 PM CDT WED AUG 7 2013 Medium range models indicate little change to the overall large scale pattern through early next week with a low amplitude upper level ridge remaining in place across the central and southern Rockies. Early in the period, a significant upper level shortwave is expected to eject out of the southern Rockies east-northeast into the western high plains bringing the possibility for more showers and thunderstorms to portions of western Kansas Thursday night into early Friday. As the shortwave approaches, a prevailing surface low across the Texas panhandle and an attendant frontal boundary extending generally east across northern Oklahoma, will provide increased lift within a low level convergence zone generally along and just north of the Kansas border. Although the flow aloft will remain fairly weak, a few showers and isolated thunderstorms will be possible across much of southwest and central Kansas with enough instability present as surface dewpoints remain well up into the 60s(F). A brief break in precip chances is expected generally Friday night into Saturday as surface high pressure migrates southward into western Kansas pushing a frontal boundary just to our south further down into west Texas and southern Oklahoma. Chances for thunderstorms will return to portions of western Kansas Sunday as the weak upper level ridge begins to build across the Rockies returning a westerly flow aloft to the western high plains. In response, the frontal boundary well to our south is expected to return northward providing the focus for thunderstorm development across the region into early next week. Below normal temperatures are likely Friday as the aforementioned surface low in the Texas panhandle pushes off to the east setting up a more north to northeasterly low level flow across western Kansas. Slightly cooler air will filter down into western Kansas with H85 temperatures ranging from the mid teens(C) across central Kansas to near 20C in far southwest Kansas. Along with increased clouds, look for highs only up into the 70s(F) to possibly near 80F across much of central and southwest Kansas Friday afternoon. A gradual warming trend is then expected through the weekend as the upper level ridging in the intermountain west begins to amplify. Highs back up into the 80s(F) to near 90F are likely over the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1212 AM CDT THU AUG 8 2013 MVFR cigs expected through the overnight with VFR cigs after 15Z or so. NE-E 8-11 KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 63 78 61 / 60 70 20 10 GCK 74 61 77 57 / 60 70 20 10 EHA 77 62 80 60 / 60 70 10 10 LBL 79 63 80 61 / 60 70 20 10 HYS 74 62 76 61 / 100 70 30 10 P28 80 67 81 65 / 100 80 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH until 1 PM CDT /Noon MDT/ this afternoon FOR KSZ030-031-043>046-061>066-074>081-084>090. && SYNOPSIS...Sugden SHORT TERM...Sugden LONG TERM...JJOHNSON AVIATION...Sugden
Hazardous weather outlook, Aug 8, 3:12 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 312 AM CDT THU AUG 8 2013 KSZ030-031-043>046-061>066-074>081-084>090-090815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 312 AM CDT THU AUG 8 2013 /212 AM MDT THU AUG 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM CDT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THROUGH EVENING. THE MAIN THREATS ARE LIGHTNING...HEAVY RAINFALL...OUTFLOW WINDS TO 55 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION SUNDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE LIGHTNING AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND/OR FLASH FLOODING ISSUES TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Aug 7, 11:17 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HEAVY RAIN 4 WNW SYRACUSE 38.00N 101.83W
08/07/2013 M2.25 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Aug 7, 11:36 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1136 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HEAVY RAIN 4 E RICHFIELD 37.27N 101.71W
08/07/2013 M1.50 INCH MORTON KS PUBLIC
&&
SUGDENLocal storm report, Aug 7, 11:37 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1137 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM HEAVY RAIN HUGOTON 37.18N 101.35W
08/07/2013 M3.00 INCH STEVENS KS TRAINED SPOTTER
&&
SUGDENSpecial weather statement, Aug 7, 11:50 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1150 PM CDT WED AUG 7 2013 KSZ087-088-080530- CLARK-MEADE- 1150 PM CDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE AND NORTHERN CLARK COUNTIES... AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF FOWLER...MOVING EAST AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3747 9963 3716 9961 3719 10008 3744 10010 TIME...MOT...LOC 0450Z 265DEG 18KT 3729 10005 GERARD
Special weather statement, Aug 8, 2:00 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 AM CDT THU AUG 8 2013
KSZ066-079>081-089-090-080800-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
200 AM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR BARBER...KIOWA...NORTHEASTERN
COMANCHE...PRATT...SOUTHERN EDWARDS AND SOUTHERN STAFFORD COUNTIES...
AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
GREENSBURG TO 5 MILES SOUTHEAST OF BELVIDERE TO 7 MILES SOUTHEAST OF
AETNA...MOVING NORTHEAST AT 35 MPH.
WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
RESIDENTS IN BARBER...KIOWA...NORTHEASTERN COMANCHE...PRATT...
SOUTHERN EDWARDS AND SOUTHERN STAFFORD COUNTIES...INCLUDING THE
CITIES OF BELVIDERE...SUN CITY...GREENSBURG...CROFT...HARDTNER...LAKE
CITY...HAVILAND...KIOWA...WELLSFORD AND COATS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3699 9835 3699 9894 3733 9910 3749 9953
3792 9942 3793 9847 3739 9846 3738 9834
TIME...MOT...LOC 0700Z 224DEG 32KT 3752 9934 3739 9902
3703 9885
UMSCHEIDLocal storm report, Aug 8, 2:29 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
229 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD SYRACUSE 37.98N 101.75W
08/07/2013 HAMILTON KS LAW ENFORCEMENT
THERE WERE SEVERAL LOCATIONS ALONG HIGHWAY 27 NORTH AND
SOUTH OF SYRACUSE WHERE STANDING WATER WAS REPORTED TO BE
BLOCKING THE HIGHWAY FOLLOWING THREE TO FIVE INCHES OF
RAIN.
1000 PM FLASH FLOOD HUGOTON 37.18N 101.35W
08/07/2013 STEVENS KS LAW ENFORCEMENT
WATER WAS FLOWING CURB TO CURB ON CANAL STREET IN HUGOTON
AND SEVERAL CARS WERE REPORTED TO HAVE BEEN STALLED IN
HIGH WATER AS WELL.
0220 AM FLASH FLOOD 7 N MINNEOLA 37.55N 100.02W
08/08/2013 FORD KS LAW ENFORCEMENT
WATER WAS FLOWING ACROSS HIGHWAY 283 AT WILDFIRE ROAD.
0228 AM FLASH FLOOD BLOOM 37.48N 99.88W
08/08/2013 FORD KS LAW ENFORCEMENT
WATER WAS REPORTED TO BE RUNNING ACROSS STREETS IN BLOOM
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:40 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 7, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 53 min |
| Aug 7, 9:14 PM CDT | Flash Flood Warning | DDC | Hamilton | 6 hr |
| Aug 7, 9:35 PM CDT | Flash Flood Warning | DDC | Morton, Stevens | 6 hr |
| Aug 7, 10:43 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 26 hr |
| Aug 7, 11:50 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Aug 8, 12:59 AM CDT | Flash Flood Warning | DDC | Clark, Ford, Meade | 2 hr |
| Aug 8, 1:17 AM CDT | Areal Flood Warning | DDC | Hamilton | 8 hr |
| Aug 8, 2:00 AM CDT | Special Weather Statement | DDC | Barber, Edwards, Kiowa, Pratt | 60 min |
| Aug 8, 2:36 AM CDT | Flash Flood Warning | DDC | Clark, Ford | 3 hr |
| Aug 8, 5:26 AM CDT | Areal Flood Warning | DDC | Clark, Ford | 8 hr |
| Aug 8, 10:30 AM CDT | Areal Flood Warning | DDC | Comanche, Kiowa | 6 hr |
| Aug 8, 11:43 AM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 6 hr |
| Aug 8, 1:52 PM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 7 hr |
| Aug 8, 5:21 PM CDT | Areal Flood Warning | DDC | Morton, Stanton | 6 hr |
| Aug 8, 5:55 PM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.